Introduction: The consumption of energy drinks has increased significantly. We report the case of a patient who presented to our hospital with jaundice, abdominal pain, and markedly increased liver transaminases likely due to the increased consumption of an energy drink. To the best of our knowledge, this is the first case report in the literature linking the development of acute hepatitis to the consumption of an energy drink.
Case presentation: A 22-year-old Caucasian woman presented to our hospital with epigastric pain, nausea, vomiting, and low-grade fever. She had been drinking 10 cans of an energy drink daily for two weeks prior to presentation. Her physical examination revealed mild epigastric tenderness. Her initial blood tests revealed elevated alanine aminotransferase, aspartate aminotransferase, and total bilirubin. A computed tomographic scan of the abdomen and pelvis was normal, and the patient was discharged to home. She returned to the Emergency Department of our hospital with worsening pain and new-onset jaundice. This time her physical examination revealed epigastric tenderness and icteric sclera. Her aspartate aminotransferase, alanine aminotransferase, and international normalized ratio were markedly elevated. Further radiological studies were non-specific, and she was admitted to our hospital with a diagnosis of acute hepatitis. Her viral serology and toxicology screens were negative. The patient was treated supportively and was discharged after resolution of her symptoms and a marked decrease in her liver enzymes.
Conclusion: The development of acute hepatitis in this patient was most likely due to the excessive ingestion of an energy drink, and we speculate that niacin was the culprit ingredient.